Arkansas, 2009Flash Flood and Damaging Winds in Arkansas, May 26, 2009
May 26, 2009 · NWS MEG · 3 events in 2 counties and zones
An upper level disturbance combined with a subtropical airmass to produce scattered showers and thunderstorms across Eastern Arkansas. Some of the storms were severe with damaging winds and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance combined with a subtropical airmass to produce scattered showers and thunderstorms across Eastern Arkansas. Some of the storms were severe with damaging winds and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 26, 2:42 PM CST, 3 hours 13 minutes earlier.
Area forecast discussion, May 26, 2:42 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
342 PM CDT TUE MAY 26 2009
.DISCUSSION...
TROPICAL AIRMASS REMAINED OVER THE MIDSOUTH TUESDAY AFTERNOON.
PRECIPITABLE WATER VALUES RANGED FROM 1.5 TO 1.8 INCHES. GOES
VISIBLE IMAGERY SHOWED TWO PRONOUNCED CIRCULATIONS...THE REMNANT
OF OUR RECENT TROPICAL SYSTEM NOW NORTH OF KANSAS CITY...AND THE
OTHER OVER NORTHWEST AL. THE LATER LOW PRESSURE WAS THE REMNANTS
OF A SHORTWAVE THAT TRACKED ACROSS CENTRAL MS YESTERDAY. LOW LEVEL
DIVERGENCE BETWEEN THE TWO CIRCULATIONS HAD EARLIER CREATED CLEAR
SKIES OVER AR...ALLOWING STRONG HEATING TO OCCUR. 100MB MIXED
LAYER CAPES HAD REACHED 2000 J/KG OVER CENTRAL AR.
EXPECT GRADUALLY DECREASING LOW LEVEL INSTABILITY OVER THE
MIDSOUTH THROUGH THE EVENING. GOES WATER VAPOR IMAGERY APPEARED
TO SHOW A MIDLEVEL SHORTWAVE OVER EAST TX. NOT CLEAR IF THIS
FEATURE WILL BE STRONG ENOUGH TO BREAK A STRENGTHENING CONVECTIVE
CAP OVER THE MIDSOUTH WITH IT ARRIVES TO THE LOWER MS RIVER VALLEY
LATER THIS EVENING. 18Z NAM DOESN/T APPEAR TOO IMPRESSED IF QPF IS
ANY INDICATION. IN ANY CASE...WILL CONTINUE WITH CHANCE POPS THIS
EVENING...DROPPING TO SLIGHT CHANCE OVERNIGHT.
A PACIFIC COLD FRONTAL PASSAGE STILL APPEARS ON TRACK FOR WEDNESDAY
NIGHT...WHICH SHOULD EFFECTIVELY END THE RECENT MOIST SPELL ONCE
AN OPEN UPPER LEVEL TROF DROPS THROUGH ON THURSDAY.
WITH A 584DM 500MB RIDGE BUILDING INTO THE LOWER MS RIVER VALLEY...
EXPECT DRY AND WARM CONDITIONS OVER THE MIDSOUTH FOR THE UPCOMING
WEEKEND. DAYTIME TEMPERATURES SHOULD TOP OUT AROUND 5 DEGREES
WARMER THAN NORMAL... WITH SOME LOCATIONS POSSIBLY SEEING 90.
PWB
&&
.AVIATION...
18Z TAFS
MVFR CONDITIONS AT MEM/MKL ASSOCIATED WITH SHOWER/THUNDERSTORM
ACTIVITY EXPECTED TO IMPROVE TO VFR CONDITIONS AT ALL SITES THIS
AFTERNOON. KEPT PREVAILING VCTS IN ALL TAFS UNTIL 04Z...WITH A
TEMPO PERIOD MAINLY BETWEEN 20-22Z. SHOWER/THUNDERSTORMS EXPECTED
TO END AROUND 04Z AS CONVECTIVE ACTIVITY MAINLY BEING DRIVEN BY
DAYTIME INSTABILITY. SOUTH WINDS AROUND 7-8 KTS EXPECTED TO DROP
TO 3 TO 5 KTS TONIGHT. PATCHY FOG POSSIBLE LATE TONIGHT BUT LEFT
LOW CEILINGS OUT FOR NOW DUE TO LOW CONFIDENCE.
CJC
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 70 85 66 81 / 30 40 20 20
MKL 66 84 66 81 / 30 50 30 30
JBR 68 84 63 79 / 30 40 20 20
TUP 68 86 67 84 / 30 50 20 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 26, 12:28 PM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
128 PM CDT TUE MAY 26 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-271015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
128 PM CDT TUE MAY 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THE STRONGEST THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING WILL
PRODUCE HEAVY RAINFALL AND STRAIT LINE WIND GUSTS TO 45 MPH. A FEW
FUNNEL CLOUDS OR VERY WEAK LAND SPOUT TORNADOES WILL ALSO BE
POSSIBLE INTO EARLY EVENING. HOWEVER...ATMOSPHERIC CONDITIONS WILL
NOT BE FAVORABLE FOR SUPERCELL THUNDERSTORM AND TORNADO DEVELOPMENT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LOCALIZED HEAVY RAINFALL AND STRONG WINDS WILL BE POSSIBLE WEDNESDAY
INTO EARLY THURSDAY...IN ADVANCE OF A COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
PWB
In the hours before
Special weather statement, May 26, 3:52 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
452 PM CDT TUE MAY 26 2009
ARZ008-262215-
RANDOLPH AR-
452 PM CDT TUE MAY 26 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
CENTRAL RANDOLPH COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES SOUTHEAST OF RAVENDEN SPRINGS AT 452 PM
CDT...MOVING EAST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN RANDOLPH COUNTY...INCLUDING LOCATIONS NEAR POCAHONTAS...
SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS
IN EFFECT UNTIL 515 PM CDT.
Special weather statement, May 26, 3:53 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
453 PM CDT TUE MAY 26 2009
ARZ017-262230-
LAWRENCE AR-
453 PM CDT TUE MAY 26 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHWESTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 10 MILES SOUTHWEST OF ANNIEVILLE AT 453 PM
CDT...MOVING NORTHEAST AT 10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN LAWRENCE COUNTY SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 530 PM CDT.
Special weather statement, May 26, 4:45 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CDT TUE MAY 26 2009
MSZ010-011-020-262315-
COAHOMA MS-QUITMAN MS-TALLAHATCHIE MS-
545 PM CDT TUE MAY 26 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTHEASTERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
WESTERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES SOUTH OF CLARKSDALE AT 546 PM CDT...
MOVING NORTHEAST AT 10 MPH.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN COAHOMA...QUITMAN AND TALLAHATCHIE COUNTIES...INCLUDING
LOCATIONS NEAR CLARKSDALE...SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 615 PM CDT. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES GRASSY LAKE.
Special weather statement, May 26, 4:51 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
551 PM CDT TUE MAY 26 2009
ARZ017-018-262315-
GREENE AR-LAWRENCE AR-
551 PM CDT TUE MAY 26 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
EASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER HOXIE AT 551 PM CDT...MOVING NORTHEAST AT
10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN GREENE AND LAWRENCE COUNTIES...INCLUDING LOCATIONS NEAR
HOXIE AND WALNUT RIDGE...SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 615 PM CDT.
Special weather statement, May 26, 5:04 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
604 PM CDT TUE MAY 26 2009
TNZ053-054-262330-
HENDERSON TN-CHESTER TN-
604 PM CDT TUE MAY 26 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHEASTERN CHESTER COUNTY IN SOUTHWEST TENNESSEE...
SOUTHERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER JACKS CREEK AT 604 PM CDT...MOVING EAST AT
10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CHESTER AND HENDERSON COUNTIES SHOULD MONITOR THIS STORM
CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 630 PM CDT.
THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES PINE LAKE.
Special weather statement, May 26, 5:27 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
627 PM CDT TUE MAY 26 2009
ARZ017-018-270000-
GREENE AR-LAWRENCE AR-
627 PM CDT TUE MAY 26 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
GREENE COUNTY IN EASTERN ARKANSAS...
EAST CENTRAL LAWRENCE COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER WALCOTT AT 627 PM CDT...MOVING EAST AT 5
MPH.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN GREENE AND LAWRENCE COUNTIES...INCLUDING LOCATIONS NEAR
CROWLEYS RIDGE STATE PARK...MARMADUKE AND PARAGOULD...SHOULD MONITOR
THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL
700 PM CDT.
Flash Flood, Greene
- When
- May 26, 5:55 PM CST to 7:55 PM CST
- Where
- Greene County, 3.12 mi S of Gainesville to 3.26 mi S of Gainesville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.125, -90.513
Heavy rain produced flash flooding along Highway 125 in Oak Grove Heights.
Thunderstorm Wind, Craighead
- When
- May 26, 7:12 PM CST to 7:17 PM CST
- Where
- Craighead County, 0.87 mi NE of Mangrum
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.789, -90.359
Straight line winds knocked down power lines between Black Oak and Caraway.
Thunderstorm Wind, Craighead
- When
- May 26, 7:15 PM CST to 7:20 PM CST
- Where
- Craighead County, 0.75 mi NNW of Caraway to 0.7 mi NNE of Caraway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.759, -90.327
Straight line winds knocked a large tree limb on to the roof of a house on Illinois Street in Caraway. The limb collapsed half of the roof. Several large tree limbs were knocked down throughout Caraway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in North Carolina, May 26, 2009$2.6 million · 5 events
- Hail and Damaging Winds in Texas, May 26 to 27, 2009$133,000 · 2 in hail · 55 events
- Flash Flood and Hail in Ohio, May 26, 2009$438,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Texas, May 26, 2009$20,000 · 53 kt wind · 5 events
- Lightning Strike in Alaska, May 26, 20092 injured · 1 event
- Damaging Winds in Louisiana, May 26, 2009$13,000 · 52 kt wind · 5 events
- Hail in Texas, May 26, 20091.25 in hail · 9 events
- Drought in Texas, May 26 to 31, 20098 events
- Hail and Damaging Winds in Florida, May 26, 2009$2,000 · 1 in hail · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 26, 200952 kt wind · 6 events
- Flash Flooding and Flood in North Carolina, May 26, 2009$10,000 · 5 events
- Flash Flooding in Virginia, May 26, 20095 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175324, 175326, 175329.